Missouri, 2011

Hail in Missouri, July 22, 2011

July 22, 2011 · NWS LSX · 1 event in 1 county or zone

Isolated storms developed along an old outflow boundary as it moved south through the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated storms developed along an old outflow boundary as it moved south through the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 22, 2:30 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 22, 2:30 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT FRI JUL 22 2011

.DISCUSSION...
/330 PM CDT FRI JUL 22 2011/

MANY SITES HIT THE CENTURY MARK TODAY FOR THE THIRD DAY IN A ROW...
INCLUDING KSTL.  IT IS LOOKING MORE AND MORE THAT WE WILL SEE A
BREAK OF TWO OR THREE DAYS FROM THE HEAT BEGINNING MONDAY AS CENTER
OF HI PRES ALOFT FIRST RETROGRADES WWD BY SATURDAY NIGHT ALLLOWING
WINDS TO VEER AND OPEN THE PATH FOR THE CDFNT TO PUSH THRU EARLY
NEXT WEEK.  BUT IN THE MEANTIME...OPPRESSIVE HEAT AND HUMIDITY WILL
CONTINUE THRU SUNDAY WITH AFTERNOON HEAT INDEX READINGS TOPPING 105
EACH DAY.  HEAT WARNINGS WILL CONTINUE AS-IS.  TENDED TO FAVOR MET
NUMBERS FOR NIGHTTIME MINS AND MAV NUMBERS FOR DAYTIME MAXES.

MAIN PCPN CHCS THRU MONDAY WILL REVOLVE AROUND POSITION OF CDFNT AND
ABILITY OF TSRA TO FORM IN REGION OF NO-WEAK MID LEVEL CAP DURING
AFTN AND EARLY EVENING HRS IN AREAS OF WEAK OROGRAPHIC LIFT IN ERN
OZARKS OF SERN MO.  CDFNT WILL NOT GET CLOSE ENOUGH TO THE FA TO
MAKE MUCH IMPACT UNTIL SUNDAY...ESPECIALLY AFTN AND EVENING HOURS...
AND WILL CONTINUE TO PUSH SEWD THRU THE FA SUNDAY NIGHT THANKS TO
THE NWLY FLOW ALOFT.  THIS CDFNT WILL PROVIDE OUR BEST CHC FOR RAIN
OVER THE NEXT WEEK OR SO FOR THE AREAS IT INTERSECTS DURING SUNDAY
AFTN AND EVENING.  UNTIL THEN...WE COULD SEE ANOTHER ROUND OF PULSE
TSRA MAINLY OVER THE ERN OZARKS OF SERN MO ON SATURDAY AND AGAIN ON
SUNDAY AHEAD OF THE CDFNT.  THESE SHOULD BE MOSTLY ISOLATED IN
COVERAGE AS BONAFIDE BOUNDARIES WILL BE HARD TO COME BY.

FOR THE EXTENDED PERIOD (MONDAY NIGHT - FRIDAY)...SOME RELIEF...
ALBEIT BRIEF...IS EXPECTED FROM THE EXTREME HEAT AT THE START OF THE
PERIOD WITH A FAVORABLE NWLY FLOW ALOFT AND A SFC CDFNT TO THE S AND
SFC HI PRES ANCHORED OFF TO THE NE.  BY RELIEF...WE ARE TALKING
ABOUT AVERAGE TEMPS FOR LATE JULY...WHICH IS THE CLIMATOLOGICALLY
WARMEST TIME OF THE YEAR...SO NOTHING EXTRAORDINARY.  A TRANSITION
ALOFT WILL ALREADY BE OCCURRING BY WEDNESDAY WHERE THE RIDGE
RE-ESTABLISHES ITSELF AND BECOMES CENTERED TO OUR E...MAKING IT
DIFFICULT FOR ANY ADDITIONAL CDFNTS TO PUSH THRU AS WE HEAD INTO
LATE NEXT WEEK.  AT THE SFC...WRMFNT SHOULD PUSH THRU AROUND
WEDNESDAY WITH HEAT/HUMIDITY MAKING THEIR RETURN PERHAPS BY
THEN...MORE LIKELY FOR THURSDAY AND BEYOND. FOR THE FIRST HALF OF
THE PERIOD...PREFERRED ENSEMBLE MEAN VALUES FOR TEMPS...WHILE GOING
TOWARDS THE ENSEMBLE MAX FOR THE LATTER PART OF THE WEEK.

TES

&&

.AVIATION...
/1222 PM CDT FRI JUL 22 2011/

OUTFLOW IS CURRENTLY SINKING SOUTH THROUGH FORECAST AREA...SO SOME
ISOLATED STORMS NOT OUT OF THE QUESTION. FOR NOW WILL KEEP TAFS DRY
WITH JUST SCATTERED DIURNAL CU AND LIGHT SOUTH WINDS MOST LOCATIONS.
DIURNAL CU TO REDEVELOP BY MID MORNING ON SATURDAY.

SPECIFICS FOR KSTL...WEAKENING OUTFLOW ABOUT TO MOVE THROUGH KSTL IN
THE NEXT HOUR OR SO. SOME ISOLATED STORMS MAY BE POSSIBLE THIS
AFTERNOON...BUT COVERAGE WILL BE MINIMAL...SO KEPT TAF DRY FOR NOW
WITH JUST SOME SCATTERED DIURNAL CU. WINDS TO REMAIN LIGHT FROM THE
SOUTH THROUGH THE FORECAST PERIOD...WITH ADDITIONAL DIURNAL CU BY
MID MORNING ON SATURDAY.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SUNDAY FOR AUDRAIN MO-
     BOONE MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-
     GASCONADE MO-IRON MO-JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN
     MO-MADISON MO-MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-
     OSAGE MO-PIKE MO-RALLS MO-REYNOLDS MO-SHELBY MO-ST. CHARLES
     MO-ST. FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE.
     GENEVIEVE MO-WARREN MO-WASHINGTON MO.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SUNDAY FOR ADAMS IL-BOND
     IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
     JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
     MONTGOMERY IL-PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON
     IL.

&&

WFO LSX
Hazardous weather outlook, Jul 22, 2:48 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CDT FRI JUL 22 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
348 PM CDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. HEAT INDEX VALUES
WILL RANGE FROM 105 TO 115 DEGREES THIS EVENING. PLEASE REFER TO
THE LATEST WARNING PRODUCT FOR MORE INFORMATION.

ISOLATED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING...MAINLY
FOR THE EASTERN OZARKS OF SOUTHEAST MISSOURI. STRONG STORMS
CAPABLE OF GUSTY WINDS TO 50 MPH AND HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SUNDAY. THE
DANGEROUS COMBINATION OF HEAT AND HUMIDITY WILL CONTINUE...WITH
AFTERNOON AND EARLY EVENING HEAT INDEX VALUES RANGING FROM 105 TO
115.

THERE IS A CHANCE FOR THUNDERSTORMS ON SATURDAY AFTERNOON AND
EARLY EVENING...MAINLY OVER SOUTHEAST MISSOURI. THE CHANCE FOR
THUNDERSTORMS WILL EXPAND ACROSS THE ENTIRE AREA SUNDAY AND SUNDAY
NIGHT...AND THEN RETREAT TO PORTIONS OF SOUTHEAST MISSOURI ON
MONDAY. STRONG STORMS WILL AGAIN BE POSSIBLE EACH DAY...CAPABLE OF
GUSTY WINDS TO 50 MPH AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TES

In the hours before

Special weather statement, Jul 22, 2:22 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT FRI JUL 22 2011

MOZ072-222100-
CRAWFORD MO-
322 PM CDT FRI JUL 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAWFORD COUNTY UNTIL
400 PM CDT...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STEELVILLE...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CUBA...
  BOURBON...
  LEASBURG...
  ST. CLOUD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BYRD
Special weather statement, Jul 22, 4:13 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
513 PM CDT FRI JUL 22 2011

MOZ047-222300-
MONITEAU MO-
513 PM CDT FRI JUL 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR MONITEAU COUNTY UNTIL 600 PM
CDT...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CALIFORNIA...MOVING NORTH AT
5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CALIFORNIA...
  CLARKSBURG...
  MCGIRK...
  KLIEVER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY

The radar

The Pleasant Hill radar (KEAX), 141 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Moniteau

When
July 22, 4:25 PM CST
Where
Moniteau County, 1.14 mi SSE of Latham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.554, -92.674

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340129.